Disseminated intravascular coagulation (DIC) is a complication that occurs in 35% of patients with sepsis and is associated with increased morbidity and mortality in children and adults. This disorder is characterized by widespread thrombosis as well as suppressed fibrinolysis. Management includes both treatment of the underlying infection and the hematologic abnormalities that contribute to DIC and its complications. Currently, there is no consensus on a treatment algorithm for DIC in pediatric patients. We present a 15-month-old female with sepsis-induced DIC secondary to group A Streptococcus (GAS) infection, who was treated with antithrombin (AT) and simultaneous tissue plasminogen activator (tPA) infusions. Her physical examination and laboratory findings were consistent with multiple organ dysfunction syndrome (MODS), as evidenced by her cardiovascular compromise, respiratory failure, acute kidney injury, transaminitis, and diffuse, purpuric lesions on her extremities with no proximal or distal pulses. She required high flow oscillatory ventilation (HFOV), 100% inspired oxygen, inhaled nitric oxide (iNO), and inotropic support in addition to receiving broad-spectrum antibiotics. For treatment of her DIC, an AT infusion consisting of a 500 IU intravenous (IV) bolus followed by a continuous infusion ranging from 25 – 35 units/kg/hr was administered for 48 hours to maintain AT levels at 150%. tPA was simultaneously started at 0.025 mg/kg/hr with the AT infusion. The AT infusion was administered for 48 hours and was weaned between hours 36 and 48 by 10 units/kg/hr every four hours. The tPA infusion was discontinued at hour 50, two hours after AT was discontinued. A heparin infusion of 20 units/kg/hr was started two hours prior to the AT discontinuation and four hours prior to the tPA discontinuation. Within the first 12 hours of this combination therapy, the patient was transitioned to conventional mechanical ventilation from HFOV, had a decrease in inspired oxygen to 50%, iNO was discontinued, inotropic support was significantly weaned, and there was noted clinical improvement in the patient’s extremities. Proximal and distal pulses returned, indicating marked improvement of perfusion in previously devitalized limbs. No bleeding complications or adverse events were noted in the patient during or after therapy. Continuous infusions of AT and tPA as combination therapy resulted in rapid improvement of the patient’s sepsis-induced DIC, weaning of cardiopulmonary support, resolution of MODS, and restoration of perfusion in devitalized extremities. This treatment demonstrates potential for further research that could alter the approach to the management of DIC in pediatric patients.
|Original language||American English|
|State||Published - Mar 2021|
- alteplase, antithrombin iii, antithrombins, disseminated intravascular coagulation, sepsis